Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 8 (2012), 008, 14 pages      arXiv:1111.7262

Discrete Spectral Transformations of Skew Orthogonal Polynomials and Associated Discrete Integrable Systems

Hiroshi Miki, Hiroaki Goda and Satoshi Tsujimoto
Department of Applied Mathematics and Physics, Graduate School of Informatics, Kyoto University, Sakyo-Ku, Kyoto 606 8501, Japan

Received December 01, 2011, in final form February 20, 2012; Published online February 29, 2012

Discrete spectral transformations of skew orthogonal polynomials are presented. From these spectral transformations, it is shown that the corresponding discrete integrable systems are derived both in 1+1 dimension and in 2+1 dimension. Especially in the (2+1)-dimensional case, the corresponding system can be extended to 2×2 matrix form. The factorization theorem of the Christoffel kernel for skew orthogonal polynomials in random matrix theory is presented as a by-product of these transformations.

Key words: skew orthogonal polynomials; discrete integrable systems; discrete coupled KP equation; Pfaff lattice; Christoffel-Darboux kernel.

pdf (364 kb)   tex (19 kb)


  1. Adler M., Forrester P.J., Nagao T., van Moerbeke P., Classical skew orthogonal polynomials and random matrices, J. Statist. Phys. 99 (2000), 141-170, solv-int/9907001.
  2. Adler M., Horozov E., van Moerbeke P., The Pfaff lattice and skew-orthogonal polynomials, Int. Math. Res. Not. 1999 (1999), 569-588, solv-int/9903005.
  3. Adler M., van Moerbeke P., Toda versus Pfaff lattice and related polynomials, Duke Math. J. 112 (2002), 1-58.
  4. Adler V.E., Postnikov V.V., Linear problems and Bäcklund transformations for the Hirota-Ohta system, Phys. Lett. A 375 (2011), 468-473, arXiv:1007.4698.
  5. Aptekarev A.I., Branquinho A., Marcellán F., Toda-type differential equations for the recurrence coefficients of orthogonal polynomials and Freud transformation, J. Comput. Appl. Math. 78 (1997), 139-160.
  6. Chihara T.S., An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York, 1978.
  7. Dyson F.J., A class of matrix ensembles, J. Math. Phys. 13 (1972), 90-97.
  8. Geronimus J., On polynomials orthogonal with regard to a given sequence of numbers, Comm. Inst. Sci. Math. Méc. Univ. Kharkoff (4) 17 (1940), 3-18.
  9. Ghosh S., Generalized Christoffel-Darboux formula for classical skew-orthogonal polynomials, J. Phys. A: Math. Theor. 41 (2008), 435204, 29 pages, arXiv:0711.4432.
  10. Gilson C.R., Nimmo J.J.C., Tsujimoto S., Pfaffianization of the discrete KP equation, J. Phys. A: Math. Gen. 34 (2001), 10569-10575.
  11. Hirota R., Ohta Y., Hierarchies of coupled soliton equations. I, J. Phys. Soc. Japan 60 (1991), 798-809.
  12. Kakei S., Orthogonal and symplectic matrix integrals and coupled KP hierarchy, J. Phys. Soc. Japan 68 (1999), 2875-2877, solv-int/9909023.
  13. Knuth D.E., Overlapping Pfaffians, Electron. J. Combin. 3 (1996), no. 2, R5, 13 pages, math.CO/9503234.
  14. Kodama Y., Pierce V.U., Geometry of the Pfaff lattices, Int. Math. Res. Not. 2007 (2007), no. 23, Art. ID rnm120, 55 pages, arXiv:0705.0510.
  15. Kodama Y., Pierce V.U., The Pfaff lattice on symplectic matrices, J. Phys. A: Math. Theor. 43 (2010), 055206, 22 pages, arXiv:0802.2288.
  16. Mehta M.L., Random matrices, 3rd ed., Pure and Applied Mathematics (Amsterdam), Vol. 142, Elsevier/Academic Press, Amsterdam, 2004.
  17. Minesaki Y., Nakamura Y., The discrete relativistic Toda molecule equation and a Padé approximation algorithm, Numer. Algorithms 27 (2001), 219-235.
  18. Mukaihira A., A τ-function on the inhomogeneous lattice and the classical isotropic Heisenberg spin chain, J. Phys. A: Math. Theor. 41 (2008), 475201, 23 pages.
  19. Mukaihira A., Tsujimoto S., Determinant structure of non-autonomous Toda-type integrable systems, J. Phys. A: Math. Gen. 39 (2006), 779-788.
  20. Ohta Y., Special solutions of discrete integrable systems, in Discrete Integrable Systems, Lecture Notes in Phys., Vol. 644, Springer, Berlin, 2004, 57-83.
  21. Spiridonov V., Zhedanov A., Discrete Darboux transformations, the discrete-time Toda lattice, and the Askey-Wilson polynomials, Methods Appl. Anal. 2 (1995), 369-398.
  22. Spiridonov V., Zhedanov A., Spectral transformation chains and some new biorthogonal rational functions, Comm. Math. Phys. 210 (2000), 49-83.
  23. Spiridonov V.P., Tsujimoto S., Zhedanov A.S., Integrable discrete time chains for the Frobenius-Stickelberger-Thiele polynomials, Comm. Math. Phys. 272 (2007), 139-165.
  24. Takasaki K., Auxiliary linear problem, difference Fay identities and dispersionless limit of Pfaff-Toda hierarchy, SIGMA 5 (2009), 109, 34 pages, arXiv:0908.3569.
  25. Tsujimoto S., Kondo K., Molecule solutions to discrete equations and orthogonal polynomials, Surikaisekikenkyusho Kokyuroku (2000), no. 1170, 1-8.
  26. Tsujimoto S., Nakamura Y., Iwasaki M., The discrete Lotka-Volterra system computes singular values, Inverse Problems 17 (2001), 53-58.
  27. van de Leur J., Matrix integrals and the geometry of spinors, J. Nonlinear Math. Phys. 8 (2001), 288-310, solv-int/9909028.

Previous article  Next article   Contents of Volume 8 (2012)